Do Big Prostates Cause Bad Erections

… the short answer is no, not directly. But prostates do tend to grow larger with advancing age, so much so that they can cause really annoying LUTS (lower urinary tract symptoms) – poor urinary stream, urgency, frequency, nocturia, hesitation and dribbling. Before surgery is given a thought, GPs and urologists will prescribe any one or more of a number of medications to alleviate the pressure on, and irritation of, the ultra-sensitive bladder neck. However, one class of these drugs does seriously disrupt “interpersonal relationships” – the 5α – reductase inhibitors (5ARIs), which block the conversion of testosterone to dihydrotestosterone, the hormone which promotes male pattern baldness and enlargement of the prostate. One of these medications called finasteride, has the trade name of Proscar when used to reduce the size of the prostate gland, and Propecia when taken to prevent hair loss.

At the Wellman Clinic we have always suspected that finasteride and its close relative dutasteride, Avodart, commonly caused erectile dysfunction, loss of libido, depressed mood and fatigue. Unfortunately, past academic reviews did not support our theory; at most the incidence of these side effects was sited as 15.8%, at the least 3.4% – not at all common.

However, a major review published in April 2017 reported on the meta-analysis of randomised clinical trials involving more than 24,000 cases in the active arm and more than 22,000 in the placebo arm. Much to our relief, the conclusion was that “present data show that the use of 5ARIs significantly increases the risk of erectile dysfunction and hypoactive sexual desire (low libido) in subjects with benign prostatic hyperplasia (prostate enlargement)”, and that “patients should be adequately informed before 5ARIs are prescribed”.

A further paper in June 2017, drew attention to the “post-finasteride syndrome” – the persistence of severe adverse effects after the cessation of finasteride treatment. These adverse effects include sexual dysfunction and depression which may, of course, potentiate one another. Low testosterone levels are always evident in post-finasteride syndrome, and it is suggested that exogenous supplementation of testosterone would be a rational treatment option. Well yes, quite!

 

And so please question your medical adviser about any proposed treatment for your prostate enlargement, and politely turn down the offer of Proscar or Avodart. Even the small dose of finasteride in Propecia for male pattern baldness could have unwelcome consequences.And so please question your medical adviser about any proposed treatment for your prostate enlargement, and politely turn down the offer of Proscar or Avodart. Even the small dose of finasteride in Propecia for male pattern baldness could have unwelcome consequences.

If you’re concerned about the condition of your prostate, you may wish to consider getting a Prostate-Specific Antigen (PSA) test, to see whether there’s cause for consternation. Contact your doctor or learn more here.
 

PMID 28453908 28161756

Subscribe to our mailing list

Scroll
Down